Nebraska, 2007

Hail in Nebraska, July 12, 2007

July 12, 2007 · NWS CYS · 3 events in 3 counties and zones

Severe thunderstorms produced large hail over parts of the southern Nebraska panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms produced large hail over parts of the southern Nebraska panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 12, 8:50 AM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 12, 8:50 AM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
950 AM MDT THU JUL 12 2007

.DISCUSSION...A FEW SHOWERS HAVE BEEN NOTED OVER PARTS OF SOUTHEAST
WYOMING SINCE MID MORNING.  IN ADDITION...SATELLITE IMAGERY INDICATED
A FAIR AMOUNT OF MID LEVEL MOISTURE PRESENT OVER ESPECIALLY THE
SOUTHWEST PART OF THE CWA.  THE ATMOSPHERE WILL BE MOIST AND UNSTABLE
THIS AFTERNOON AND EVENING OVER AT LEAST THE SOUTHWEST PART OF THE
CWA WITH THUNDERSTORMS A GOOD POSSIBILITY.  THE POTENTIAL FOR SEVERE
EXISTS AGAIN LATER THIS AFTERNOON AND THIS EVENING TO THE EAST OF THE
LARAMIE RANGE OVER TO THE SOUTHERN PANHANDLE.  AT THIS TIME...CAPE
AND INSTABILITY VALUES APPEAR THAT THEY WILL BE THE GREATEST OVER
THE SOUTHERN PANHANDLE.  A JET STREAK WILL MOVE ACROSS THE CWA THIS
AFTERNOON AND EVENING AND WILL ENHANCE THE ACTIVITY.  CLOUDS AND SOME
SHOWERS WERE ALREADY A RESULT IN THE NORTHWEST PART OF THE STATE.
THAT FEATURE MAY MAKE FOR A SOMEWHAT EARLIER START TO THE ACTIVITY.
THERE IS ALSO A WEAK SURFACE BOUNDARY THAT WILL MOVE THROUGH THE EAST
PART OF THE CWA DURING THAT TIME AS WELL.  HAIL AND HEAVY RAIN WILL
BE THE MAIN WEATHER ELEMENTS FROM THE STORMS.

&&

.PREVIOUS DISCUSSION  /ISSUED AT 420 AM MDT THU JUL 12 2007/

SHORT TERM...NW FLOW WILL BE ALOFT TODAY THROUGH FRIDAY.  AN UPPER
RIDGE WILL REMAIN OVER THE WESTERN U.S. WITH THE AXIS EXTENDING INTO
THE PAC NW.  MID LEVEL MOISTURE WILL AGAIN BE PRESENT AS MONSOONAL
MOISTURE CONTINUES TO MOVE INTO THE AREA FROM THE SOUTH.  LIS THIS
AFTERNOON WILL BE FROM -3 TO -5 EAST OF THE LARAMIE RANGE WITH CAPE
VALUES BETWEEN 1000 AND 1800 J/KG.  AGREE WITH SPC DAY ONE OUTLOOK
FOR THE SOUTHERN HALF OF THE NEBRASKA AND EXTREME SOUTHEAST
WY...WHICH WILL BE AHEAD OF A THETA E RIDGE AXIS MOVING ACROSS THIS
AREA THIS AFTERNOON.  WILL GO WITH ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS ACROSS MUCH OF THE CWA TODAY...WITH A FEW STORMS
POSSIBLY BECOMING SEVERE IN THE ABOVE MENTIONED AREA.  LARGE HAIL
WILL AGAIN BE THE PRIMARY THREAT WITH THE STORMS ALONG WITH BRIEF
HEAVY RAIN.  ON FRIDAY...THE UPPER RIDGE AXIS WILL SHIFT EAST TO THE
INTERMOUNTAIN REGION.  AIRMASS REMAINS ABOUT THE SAME...SO WILL
CONTINUE A CHANCE OF LATE DAY THUNDERSTORMS ACROSS ALL BUT THE
EXTREME NORTH OF THE CWA ON FRIDAY.  CAPE VALUES AND LIS WILL NOT BE
AS GOOD ON FRIDAY FOR SEVERE STORMS AND BELIEVE THAT SEVERE STORMS
WILL STAY TO THE SOUTH OF THE FORECAST AREA.  HIGH TEMPERATURES WILL
BE AROUND NORMAL BOTH TODAY AND TOMORROW.

LONG TERM...SAT THRU WED...STG UPPER RIDGE STARTS SHIFTG E INTO THE
REGION ON SAT AND THEN SLOWLY MOVES E UNTIL IT IS JUST E OF AREA BY
WED. TEMPS TO WARM UP BACK TO A LITTLE ABOVE NORMAL LEVELS.  SAT MAY
END UP HAVING THE FEWEST LATE DAY TSTMS...BUT IT LOOKS LIKE SOME
RESIDUAL MSTR FROM THE SW WILL SHIFT OVER INTO THE AREA FOR SUN INTO
WED WITH A BETTER COVERAGE PERHAPS.  MODELS IN BETTER AGREEMENT TNGT
WITH RESPECT TO PAC NW UPPER TROF.  GFS HAS SLOWED ITS EWD MOVEMENT
OF THIS FTR...WITH THE UPPER RIDGE HOLDING FAIRLY STRONG ACROSS THE
REGION...JUST LIKE OTHER MODELS ARE SHOWING.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH
TONIGHT.  MVFR CONDITIONS WILL OCCUR IN AND NEAR THE AFTERNOON
AND EVENING THUNDERSTORMS...ESPECIALLY ACROSS THE SOUTHERN HALF OF
THE AREA.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND
Hazardous weather outlook, Jul 12, 12:49 PM MST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
149 PM MDT THU JUL 12 2007

NEZ019>021-054-055-WYZ064>070-131130-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
149 PM MDT THU JUL 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM MDT.

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING HOURS
OVER THE SOUTHEAST WYOMING PLAINS AND THE SOUTHERN NEBRASKA
PANHANDLE.  THE ATMOSPHERE WILL BE MOIST AND UNSTABLE OVER THAT
AREA.  SOME OF THE STORMS WILL PRODUCE SEVERE WEATHER...PRIMARILY
OVER THE SOUTHERN PANHANDLE AND NEARBY PARTS OF SOUTHEAST WYOMING.
THE STORMS WILL ALSO PRODUCE FREQUENT LIGHTNING AND GUSTY WINDS.
ALL OF THE ACTIVITY WILL MOVE TO THE SOUTHEAST AT 15 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE FOR LATE DAY STORMS EXISTS MAINLY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL BE NEEDED
THIS AFTERNOON INTO EARLY THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-WYZ059-060-131130-
SIOUX-DAWES-BOX BUTTE-CONVERSE-NIOBRARA-
149 PM MDT THU JUL 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE AREA INTO THIS
EVENING.  THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 HOT TEMPERATURES RETURN STARTING THIS WEEKEND AND CONTINUE INTO THE
MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-131130-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
149 PM MDT THU JUL 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL BE OVER SOUTH CENTRAL
WYOMING THIS AFTERNOON AND EVENING.  THE STORMS WILL PRODUCE A
PERIOD OF MODERATE RAINFALL...SMALL HAIL...GUSTY WINDS AND LIGHTNING.
ALL OF THE ACTIVITY WILL MOVE TO THE SOUTHEAST AT 15 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE FOR LATE DAY STORMS EXISTS MAINLY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jul 12, 12:03 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
103 PM MDT THU JUL 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             10 N CHUGWATER          41.90N 104.82W
07/12/2007  E0.50 INCH       PLATTE             WY   TRAINED SPOTTER

            BRIEF HEAVY RAIN

&&
Local storm report, Jul 12, 12:18 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
118 PM MDT THU JUL 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     HAIL             4 N CHUGWATER           41.81N 104.82W
07/12/2007  E1.50 INCH       PLATTE             WY   FIRE DEPT/RESCUE

&&

REMANUEL

The radar

The Cheyenne radar (KCYS), 154 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Morrill

When
July 12, 1:00 PM MST
Where
Morrill County, 16 mi N of Bayard
Measured
2 in hail
Reported by
Public
Coordinates
41.981, -103.320

Hail, Kimball

When
July 12, 1:28 PM MST to 1:59 PM MST
Where
Kimball County, Kimball to 14 mi SW of Kimball
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.230, -103.670

Hail, Cheyenne

When
July 12, 2:14 PM MST to 2:18 PM MST
Where
Cheyenne County, 7 mi NE of Potter
Measured
1 in hail
Reported by
Public
Coordinates
41.292, -103.225

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32582, 32583, 32584.